This phase I trial investigates the safety of combining radiation, 5-fluorouracil (5-FU) and cisplatin with the epidermal growth factor receptor tyrosine kinase inhibitor, erlotinib, in patients with esophageal carcinoma. From April 2000 to January 2005, 11 patients with squamous or adenocarcinoma of the esophagus were enrolled. Patients received either 50, 100 or 150 mg oral erlotinib/day beginning on the first day of radiation (three patients in each dose cohort). Concurrent cisplatin (75 mg/m2 i.V., days 8 and 36) and 5-FU (1000 mg/m2 i.V., days 8-11 and 36-39) were also given with 50.4 Gy thoracic radiation, delivered at 180 cGy/day, 5 days/week. Toxicity was evaluated using the National Cancer Institute Common Toxicity Criteria (version 3.0). Erlotinib with concurrent 5-FU, cisplatin and thoracic radiation was well-tolerated at 50, 100 and 150 mg/day. The major toxicities were diarrhea (grade 1 = 18%, grade 2 = 18%), skin rash (grade 4 = 54.5%), nausea (grade 1 =18%, grade 2 = 54%, grade 3 = 9%) and dehydration (grade 3 = 27%). All patients experienced esophagitis during treatment (grade 1 = 55%, grade 2 = 32%, grade 3 = 9%, grade 4 = 9%). Two patients were discontinued from the study secondary to non-erlotinib-related toxicities. We conclude that the phase I study demonstrates the safety and tolerability of erlotinib delivered at 150 mg/day with concurrent 5-FU, cisplatin and thoracic radiation. The major toxicities encountered were grade 1-2 diarrhea, grade 1 skin rash, grade 1-3 nausea and grade 3 dehydration. A phase II study is planned. © 2006 Lippincott Williams & Wilkins.